Heroin is a narcotic which comes from the opium plant, and like morphine it is quite addictive. It numbs pain of those who use it, and causes a feeling of pleasure or euphoria. When heroin is at its peak, the user feels no stress and has no worries. However once heroin wears off, the user goes into a depressed mode. The energy which is present along with their high no longer exists, and instead is replaced with a feeling of gloom. However, this feeling is only the beginning, as there is much more in store when experiencing withdrawals from heroin.
It doesn't take very long for individuals who use heroin to become addicted. As a matter of fact, after using the drug a few times there is a great chance of growing a physical dependence. Users who are unaware of what effects heroin can have, may at first believe they have the flu or some other virus; but as days wear on, and they become aware of what is truly going on, they face a tough decision- do they get more heroin, or continue to feel sick?
After becoming addicted, heroin addicts are "bullied" into using more, so to speak. The drug makes them feel sick, leaving them with very little choice. While withdrawals have very little mental effect on the addict, its physical grip is debilitating to say the least. Some addicts have died as a result of their withdrawals; though rare, dying from heroin withdrawals is not unheard of. Addicts face the following withdrawal symptoms:
* Chills/sweating is quite common among heroin addicts when experiencing withdrawals. It is a feeling of being cold, while sweating at the same time. When sleeping, some heroin addicts will sweat quite a bit, and their skin will become clammy. When hot and cold flashes occur, the drug is actually coming out of the body. There may be an odor which is reminiscent of heroin withdrawals, due to the toxic chemicals in the drug.
* Headache or some other form of pain may occur, because of the pain relieving effects which heroin has. While heroin will mask one's pain when using, coming down from the drug will mean feeling all pain which is present.
* Stomach cramping is a classic sign of heroin withdrawals. During the second day or so, when more of the drug leaves the body, cramping or stomach convulsions will occur. This is a gut wrenching feeling which heroin addicts know well, and one of the reasons why quitting "cold turkey" is simply not an option.
* Restlessness and having vivid dreams when one finally goes to sleep, is another withdrawal symptom. While the body is without heroin, it will be difficult to go to sleep. When sleep finally occurs, very weird dreams will come along with it. Addicts will often wake up tired as before, and even feeling worse from sleeping more of the drug off. These dreams may include getting high, or looking for drugs to get high- and cann seem very real.
* Nausea/vomiting often occurs along with stomach cramps. Some addicts are not able to keep food down, causing them to vomit. Other addicts even bring up a greenish liquid, which is said to be stomach bile. This depends on how bad the addiction is.
* Diarrhea can occur along with bringing up bile, or as a telltale sign that the worse is almost over. Once constipation which most heroin addicts experience, breaks down, diarrhea often follow. The stomach cramps mentioned above are a precursor to the diarrhea which is to come. Again, this is one of the last signs of the body ridding itself of the drug.
* Depression is common among heroin addicts during withdrawals. It is one of the only mental symptoms which occur. Depression normally sets in after the euphoria wears away, as well as when the addict begins to feel as if there is no way out.
* Irritability is another symptom which is quite common. Addicts often become irritable when they can't get their drugs, no matter what drug they are using. It is often best to steer clear of an addict who is irritable, because chances are- you'll either be the object of their anger, or become the enabler who gives in and buys them more dope.
When a heroin addict begins to withdraw from the drug, the first symptom is normally a strong urge to get more. This is common with addicts who need any drug, however the physical symptoms of heroin withdrawals can become so debilitating, that addicts will do just about anything to get high. The potency of the heroin used, has a lot to do with the withdrawals which one will have. The stronger the heroin, the worse withdrawals will more than likely be. Also, those who inject the drug, tend to have worse episodes than those who snort. There is an advantage to using what is considered "potent" heroin, the more potent the heroin is, the longer it will hold. Nevertheless, an addict will begin to feel withdrawals of some kind within 24 hours of last use. The first sign of withdrawals will of course be a need or desire for more, but physical symptoms will not be far behind.
When facing withdrawal symptoms from heroin, it is easy to continue the vicious cycle of abuse. However, to rid one's pain from the drug forever, it is wise to get treatment. Getting help for heroin addiction can mean never having to wake up "sick" again. Drug free treatment under supervision, along with an efficient treatment plan is a great way to get started. Heroin, while it is a feel good drug, is very dehilitating. Even going without the drug for a short period of time, can't guarantee sobriety. Addicts have experienced feeling "sick" long after their last use- simply from going to certain places or seeing people from their past. This is why effective treatment is important to achieve the sobriety you deserve. Getting clean is great, but getting holistic treatment will show the addict how to live again- clean and sober.